Arkansas, 2012Hail and Damaging Winds in Arkansas, August 5 to 7, 2012
August 5 to 7, 2012 · NWS LZK · 24 events in 11 counties and zones
A cold front moved into Arkansas on the 5th, sparking a number of severe thunderstorms. On the 6th and 7th, the front had weakened but remained in the state, setting off a few more severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2.7 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into Arkansas on the 5th, sparking a number of severe thunderstorms. On the 6th and 7th, the front had weakened but remained in the state, setting off a few more severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 5, 11:50 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 5, 11:50 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1250 PM CDT SUN AUG 5 2012
.AVIATION...05/18Z TAF CYCLE
WEAK FNTL BNDRY WAS LOCATED ACRS NRN AR AT MIDDAY...WITH A
DECAYING OUTFLOW BNDRY OVR CNTRL AR. MAIN CONCERN FOR THIS AFTN
AND THIS EVENING WL BE CONVECTIVE TRENDS ALONG THE FNT AS IT MOVES
SLOLY SWD. SHORT TERM MODELS INDC SCTD SHRA/TSRA FORMING ARND MID
TO LATE AFTN ACRS CNTRL AR. CONFIDENCE STILL NOT HIGH ENOUGH TO GO
WITH TEMPO GROUPS AND OPTED WITH VCTS. OUTSIDE OF HEAVIER STORMS...
VFR CONDS WL PREVAIL. SOME LOW CLOUDS ACRS NRN AR THIS AFTN COULD
PRODUCE BRIEF PDS OF MVFR CIGS. /44/
&&
.PREV DISCUSSION... /ISSUED 508 AM CDT SUN AUG 5 2012/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
A COLD FRONT WAS PUSHING INTO NORTHWEST ARKANSAS FROM THE PLAINS
EARLY THIS MORNING. THE FRONT WILL CONTINUE WORKING INTO CENTRAL
SECTIONS OF THE STATE THIS AFTERNOON...AND WILL BE ALONG THE
LOUISIANA BORDER BY DAWN MONDAY.
SHOWERS/THUNDERSTORMS IN THE NORTHWEST WILL BECOME MORE ISOLATED
AS THE MORNING PROGRESSES...WITH STORMS REFIRING THIS AFTERNOON
FROM NORTHEAST INTO CENTRAL ARKANSAS. STORMS WILL THEN BUILD INTO
THE SOUTHERN COUNTIES TONIGHT WITH THE FRONT.
SOME OF THE STORMS WILL LIKELY BE SEVERE...WITH DAMAGING WINDS
THE MAIN CONCERN. FORECAST SOUNDINGS ARE ALSO SHOWING QUITE A BIT
OF DRY AIR ALOFT...WITH RAPID COOLING OVERHEAD LEADING TO LARGE
HAIL IN SOME STORMS.
PRECIPITATION MAY LINGER SOUTH OF LITTLE ROCK MONDAY MORNING
BEFORE EXITING AS THE DAY PROGRESSES. THE FRONT WILL BE FOLLOWED
BY SLIGHTLY COOLER AND DRIER AIR.
TEMPERATURES MAY STAY A BIT ABOVE NORMAL MONDAY THROUGH
WEDNESDAY. THE GOOD NEWS IS THAT DAYTIME READINGS WILL HAVE
DIFFICULTY REACHING THE TRIPLE DIGITS...AND IT WILL BE MORE
COMFORTABLE AT NIGHT. HOT HIGH PRESSURE WILL BE WELL TO THE WEST
IN THE ROCKIES...AND WILL STAY THERE HEADING INTO THE EXTENDED
PERIOD.
LONG TERM...THURSDAY THROUGH SATURDAY
AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BE OVER THE FOUR CORNERS
REGION TO BEGIN THE PERIOD. UPPER NORTHERLY FLOW THURSDAY WILL
BECOME NORTHWEST FOR FRIDAY AND SATURDAY AS THE HIGH DRIFTS SLOWLY
WESTWARD.
MODELS ARE IN GOOD AGREEMENT...AN UPPER TROUGH WILL MOVE THROUGH
ARKANSAS AND BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE STATE FRIDAY
AND SATURDAY...NORTH TO SOUTH. INCLUDED A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR SATURDAY. HIGHS WILL MAINLY BE IN THE 90S WITH
LOWS IN THE 60S AND 70S.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 5, 4:00 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN AUG 5 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES WILL BE A BIT COOLER TODAY IN MOST AREAS. A COLD FRONT
WILL MOVE THROUGH THE STATE AND BRING ABUNDANT CLOUD COVER AND A
CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS WILL RANGE FROM THE MID
TO UPPER 90S IN MOST LOCATIONS. MEANWHILE...HEAT INDEX READINGS WILL
MAINLY BE IN THE 95 TO 105 DEGREE RANGE.
THE COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH
IT. SOME OF THE STRONGER STORMS COULD BECOME SEVERE ACROSS THE
CENTRAL PART OF THE STATE. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS IN THIS AREA WITH THE MAIN THREAT BEING DAMAGING
WINDS.
THE WILDFIRE DANGER WILL REMAIN HIGH TO EXTREME TODAY DUE TO THE
ONGOING DROUGHT CONDITIONS. BURN BANS ARE IN PLACE OVER MOST
COUNTIES OF ARKANSAS AND BURNING IS NOT RECOMMENDED. WINDS WILL BE
FROM THE SOUTHWEST AND WEST AHEAD OF THE FRONT AND NORTH BEHIND THE
FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT WILL EVENTUALLY MOVE SOUTH OF THE STATE BY LATE
MONDAY... WITH HIGH PRESSURE REGAINING CONTROL OVER ARKANSAS. SMALL
RAIN CHANCES WILL RETURN TO THE FORECAST LATER IN THE WEEK AS
ANOTHER FRONTAL BOUNDARY APPROACHES FROM THE PLAINS STATES.
THE WILDFIRE DANGER WILL REMAIN HIGH TO EXTREME THROUGHOUT THE WORK
WEEK. RAINFALL THAT DOES OCCUR EARLY IN THE PERIOD WILL HAVE LITTLE
AFFECT ON THE CURRENT DROUGHT SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
51
In the hours before
Special weather statement, Aug 5, 1:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 PM CDT SUN AUG 5 2012
ARZ063-068-051955-
BRADLEY AR-CLEVELAND AR-
211 PM CDT SUN AUG 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEVELAND AND
NORTHEASTERN BRADLEY COUNTIES UNTIL 300 PM CDT...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WARREN...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WARREN... WEEKS... ORLANDO...
WARREN MUNI ARPT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3356 9199 3356 9224 3375 9221 3374 9203
TIME...MOT...LOC 1911Z 356DEG 4KT 3369 9210
44
Thunderstorm Wind, Garland
- When
- August 5, 1:35 PM CST
- Where
- Garland County, 0.4 mi NNW of Hot Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 34.505, -93.053
A microburst struck downtown Hot Springs, doing considerable damage. A hotel had a large hole, approximately 30 feet by 20 feet, punched in its facade. A bank had windows blown out. A skywalk between two buildings was badly damaged with a lot of material hanging out of the bottom (over the street) and windows blown out. A motorcyclist suffered minor injuries after he took shelter under the skywalk and was hit by flying debris. A used car dealership in a 65 year-old building had one wall caved in and numerous windows blown out. Most of the cars that were for sale were damaged. A nearby tire shop had all of its front windows blown out. A theater had damage to its marquee and a large ceramic planter was blown through a wall. The cornice of one building was blown off, scattering bricks across an adjacent parking lot. A radio tower was bent over the roof of the central fire station. Another radio tower, belonging to an ambulance service, was also bent over. At least two dozen businesses and residences suffered roof damage. A number of very large trees were blown down. One of these fell against a house and was so large that a mobile crane was brought in to remove it. Numerous power lines were blown down, leaving thousands of people without power.
Thunderstorm Wind, Hot Spring
- When
- August 5, 1:50 PM CST
- Where
- Hot Spring County, 1.49 mi NNE of Jones Mill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.450, -92.870
Trees and power lines were blown down.
Hail, Garland
- When
- August 5, 2:03 PM CST
- Where
- Garland County, 0.36 mi NW of Hot Spgs
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.504, -93.054
Hail fell in the downtown area.
Thunderstorm Wind, Saline
- When
- August 5, 2:15 PM CST
- Where
- Saline County, 2.38 mi W of Lonsdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.555, -92.821
Trees were blown down onto U.S. 70.
Thunderstorm Wind, Saline
- When
- August 5, 2:19 PM CST
- Where
- Saline County, 2.57 mi SSE of Slocomb
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.499, -92.706
Trees were blown down near Interstate 30 at the 107 mile marker.
Thunderstorm Wind, Pike
- When
- August 5, 2:20 PM CST
- Where
- Pike County, 1 mi S of Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.306, -93.550
Several trees were blown down.
Hail, Grant
- When
- August 5, 2:40 PM CST
- Where
- Grant County, Tull
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.450, -92.570
Thunderstorm Wind, Clark
- When
- August 5, 2:45 PM CST
- Where
- Clark County, 3 mi S of Amity
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.227, -93.450
Several trees were blown down in the western part of Clark County.
Thunderstorm Wind, Hot Spring
- When
- August 5, 2:53 PM CST
- Where
- Hot Spring County, 2.69 mi WNW of Rolla
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.209, -92.766
Thunderstorm Wind, Polk
- When
- August 5, 2:57 PM CST
- Where
- Polk County, 3.49 mi WNW of Hartley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.380, -94.230
Trees were blown down in Cossatot River State Park.
Thunderstorm Wind, Montgomery
- When
- August 5, 3:00 PM CST
- Where
- Montgomery County, Mt Ida
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 34.550, -93.630
Thunderstorm Wind, Clark
- When
- August 5, 3:30 PM CST
- Where
- Clark County, Hollywood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.100, -93.250
A tree was blown down at Hollywood.
Thunderstorm Wind, Grant
- When
- August 5, 3:31 PM CST
- Where
- Grant County, Grapevine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.150, -92.320
Power lines were blown down.
Thunderstorm Wind, Clark
- When
- August 5, 4:02 PM CST
- Where
- Clark County, Gurdon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 33.920, -93.150
Large oak trees were snapped and uprooted. Shingles were removed from several structures and tin roofing was ripped off and thrown 500 feet. Power lines and power poles were knocked down. Several trees fell into an electric substation, knocking out power to most of the Gurdon area. A tractor-trailer truck was blown off the road.
Thunderstorm Wind, Cleveland
- When
- August 5, 4:12 PM CST
- Where
- Cleveland County, 9.37 mi WSW of Staves
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.960, -92.420
Thunderstorm Wind, Cleveland
- When
- August 5, 4:12 PM CST
- Where
- Cleveland County, Kingsland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -92.300
Thunderstorm Wind, Ouachita
- When
- August 5, 4:48 PM CST
- Where
- Ouachita County, Chidester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.700, -93.020
Thunderstorm Wind, Clark
- When
- August 6, 1:40 PM CST to 1:43 PM CST
- Where
- Clark County, Gurdon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.920, -93.150
A severe storm struck Gurdon for the second day in a row, knocking out power once again. Trees and power lines were blown down. One tree fell on U.S. 67 just north of Gurdon while another fell a couple of miles north of town, taking down power, phone, and cable lines. A plate glass window was blown out of a store downtown.
Thunderstorm Wind, Hot Spring
- When
- August 6, 2:10 PM CST
- Where
- Hot Spring County, 1.33 mi ENE of Ebenezer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.330, -92.810
A number of large tree limbs were blown down.
Thunderstorm Wind, Bradley
- When
- August 6, 3:04 PM CST
- Where
- Bradley County, 1 mi SE of Hermitage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -92.168
Trees were blown down on Arkansas 160. Power outages occurred in Hermitage.
Thunderstorm Wind, Bradley
- When
- August 6, 3:15 PM CST
- Where
- Bradley County, Johnsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.370, -92.020
Thunderstorm Wind, Cleveland
- When
- August 6, 3:30 PM CST
- Where
- Cleveland County, 0.51 mi ESE of Mt Zion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.026, -92.112
Trees were blown down onto Arkansas 133.
Hail, Polk
- When
- August 7, 2:30 PM CST
- Where
- Polk County, Cove
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.430, -94.420
Thunderstorm Wind, Polk
- When
- August 7, 2:30 PM CST
- Where
- Polk County, Cove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.430, -94.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Arizona, August 5, 2012$84,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389002, 389001, 389003, 389005, 389006, 389007, 389008, 389012, 389013, 389019, 389020, 389021, 389022, 389023, 389024, 389025, 389026, 389051, 389052, 389054, 389055, 389056, 389350, 389351.